Crestor and weight gain

I started taking Crestor for cholesterol (350) after having a heart incident (no heart attack, just pains in chest from severe stress, etc) in February and I have gained 17 pounds in 5 months, in spite of watching what I eat. I read some discussions from 2008 here about people who had the same experience and when they stopped taking Crestor the weight left. I am curious if others are still having this problem. It's driving me crazy trying to figure out why I am packing on 4-5 lbs. per month without changing eating habits and being very careful with what I eat. I have lowered the stress from other areas of life, but gaining this weight at 5'1" and 63 yrs old is causing a whole new set of stress. If I keep gaining this weight, I may die of obesity before a heart attack hits. My blood pressure is low and the heart scan came back normal, so cholesterol is the only issue besides stress. Any thoughts out there.

Report post

2 replies. Join the discussion

I had a heart attack & stent May 21, 2011. My doctor changed my cholesterol meds from Pravastatin to Crestor. I've been on Crestor about a month and have gained some weight since I left the hospital, but can't really say for sure that the Crestor was the cause. I lost just over 40 pounds before my HA and have since gained 10 of it back. I don't like it a bit. I'm 5' 1" and 61 years old. (Pretty close to you. lol) I imagine some of it is because I am still unable to do the exercises and activities I did before my heart event. I'm really hoping that I'll be able to loose these x-tra pounds soon. They make me feel boggled down. I know that some of the weight gain is fluid because my hands, stomach and face swell all the time. My feet and ankles "appear" to swell some, but not really sure. It's hard to tell since they stay 'small' all the time. The doctors said that if it weren't for the fact that My ankles aren't swelling, they would say I had CHF because everything else points to it. I have also been diagnosed with COPD.

I've heard that stress can make you gain weight, as well as fluid build up from sodium and some foods. For me, I love nuts and have eaten so many in the past few days. I mean SERIOUSLY a LOT. Of course, I'm not supposed to have the salt and they were loaded with it. I'm going to get back to my 'sensible' eating now and see if that will help.

Wishing you luck in finding out what's causing the weight gain.

Report post

Hi Kittis,
I'm a 54 year old woman with coronary HD as well as microvascular HD. I had an MI three years ago and CABG 2 years ago.
Initially, after the MI, I lost 60 pounds over about a year, by eating well and exercising. Mind you, I changed my entire way of life-- ate only fruits, veggies, and lean meats, whole grains. NO SUGAR, NO BAD FATS, NO JUNK FOOD. It was a big deal, not in that it was difficult, but in that it made me feel wonderful. Alas, that was not to last long. My condition deteriorated as three of my vessels became clogged to the point of needing CABG. After the CABG I began having microvascular angina, and through all of my hospitalizations (10 altogether!) my long term back injury became a huge problem, preventing me from doing much of any exercise. I became depressed (also was starting to display symptoms of PTSD at this point...) and started eating to anesthetize me to the anxiety and depressive thoughts and feelings I was having.
I gained 40 pounds back.
In the midst of all of this, I had to go from Crestor to simvastatin, because of an insurance change. I am dealing with the PTSD, slowly but surely, have begun eating like a sane person again, and have had some treatment for my back. I am optimistic that my weight will start going down again. I am still obese, but my mood, my body and my outlook are MUCH BETTER. I think, for me, those are the ingredients for being healthy.
Each medication we take can have any side effect-- some are well known and others are entirely individual. I think it's important to not get too tied up in the drug as the culpret. When I do that, I end up feeling like there's nothing I can do about it, that I'm doomed so long as I take that med.
I hope that you find some peace with your Crestor, or maybe change to one that doesn't seem to have the effect of weight gain.
I send you my best wishes and support as you go further into your life!
Melissa.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.